Hardware, Software & the Internet of Things
June 23–25, 2015 • San Francisco, CA
 

Solid 2015 Schedule

Use the calendar icon [calendar icon] next to each listing you want to attend. Then use the personal schedule button below to generate your schedule.

Morning Break: 10:30am - 11:00am

Afternoon Break: 3:00pm - 3:30pm

Location: Festival Pavilion / Herbst Pavilion

Tuesday, June 23

Herbst Pavilion
Add Hands-on Bluetooth low energy to your personal schedule
1:30pm Hands-on Bluetooth low energy Don Coleman (Chariot Solutions), Alasdair Allan (Babilim Light Industries), Sandeep Mistry (Arduino)
Fleet Room (Bldg D)
Add Programming the Internet of Things with Node.js and HTML5 to your personal schedule
9:00am Programming the Internet of Things with Node.js and HTML5 Michael McCool (Intel), Rex St. John (Intel), Ramesh Peri (Intel)
Add Communicating through the language of design to your personal schedule
1:30pm Communicating through the language of design Philippa Mothersill (MIT Media Lab)
Fire House
Add Handling intermittency and latency: UX design, power management, and real-world networking to your personal schedule
9:00am Handling intermittency and latency: UX design, power management, and real-world networking Claire Rowland (Independent), Elizabeth Goodman (18F / General Services Administration)
Add Designing microinteractions for connected devices to your personal schedule
11:00am Designing microinteractions for connected devices Dan Saffer (Saffervescence Inc.)
Add Prototyping user experiences for connected products to your personal schedule
1:30pm Prototyping user experiences for connected products Martin Charlier (Unmade), Claire Rowland (Independent), Tom Metcalfe (rain cloud), Elizabeth Goodman (18F / General Services Administration)
Cowell Theater (Herbst Pavilion)
Add How to manage China to your personal schedule
9:00am How to manage China Zach Supalla (Particle), Will Hart (Particle)
Add Building a drone to your personal schedule
1:30pm Building a drone Buddy Michini (Airware)
Southside Theater (Bldg D)
Add Workshop: Design a PCB from start to finish to your personal schedule
9:00am Workshop: Design a PCB from start to finish Matthew Berggren (Supplyframe)
Generals Residence
C 210 (Bldg C)
Add Getting started with synthetic biology to your personal schedule
9:00am Getting started with synthetic biology Charles Fracchia (MIT / Harvard Medical School)
12:30pm Lunch
Room: Festival Pavilion
7:30am Coffee Break
Room: Festival Pavilion / Herbst Pavilion
1:30pm-5:00pm (3h 30m) Technology
Hands-on Bluetooth low energy
Don Coleman (Chariot Solutions), Alasdair Allan (Babilim Light Industries), Sandeep Mistry (Arduino)
You've heard a lot about Bluetooth low energy, but do you understand how it works? This workshop will give you a chance to get hands-on experience building a Bluetooth smart device and an iPhone or Android application to control it.
9:00am-12:30pm (3h 30m) Technology
Programming the Internet of Things with Node.js and HTML5
Michael McCool (Intel), Rex St. John (Intel), Ramesh Peri (Intel)
Javascript is unique in that it can be used to program every part of an IoT system: the devices, the servers, and user interface. Node.js can be used for both embedded devices and servers in the cloud, while HTML5 can provide a user interface that works on any device. In this tutorial we will work through the development of a simple but complete IoT system using only Javascript.
1:30pm-5:00pm (3h 30m) Design
Communicating through the language of design
Philippa Mothersill (MIT Media Lab)
We subconsciously perceive information in objects through their physical design language, a language that designers use to embody meaning in objects by manipulating their physical attributes. This workshop explores the communicative design language of physical artifacts through a hands-on design game, and considers how this language could be integrated into design tools for communicative objects.
9:00am-10:30am (1h 30m) Design
Handling intermittency and latency: UX design, power management, and real-world networking
Claire Rowland (Independent), Elizabeth Goodman (18F / General Services Administration)
This workshop will explore a unique challenge in designing for IoT: The impact of real-world power and networking challenges on UX design. Through concept sketching and collaborative scenario building, the workshop will teach techniques for not only handling discontinuities and delays elegantly, but also turning them into opportunities for beautiful and satisfying interactions.
11:00am-12:30pm (1h 30m) Design
Designing microinteractions for connected devices
Dan Saffer (Saffervescence Inc.)
It's the small details that turn your connected device from one that's just tolerated to one that's loved. But how do you design those details? This hands-on workshop will walk participants through the process of designing and refining microinteractions for IoT products.
1:30pm-5:00pm (3h 30m) Design
Prototyping user experiences for connected products
Martin Charlier (Unmade), Claire Rowland (Independent), Tom Metcalfe (rain cloud), Elizabeth Goodman (18F / General Services Administration)
User experience prototyping for connected products stretches the limits of conventional UX methods. How can you ensure you’re making the right product and designing the right user experience before the hardware is fully defined? This workshop will teach a range of techniques for prototyping designs, from early stage concepts through to user interfaces for devices with different capabilities.
9:00am-12:30pm (3h 30m) Building / Manufacturing
How to manage China
Zach Supalla (Particle), Will Hart (Particle)
One of the most challenging parts of developing a hardware product is building a supply chain, especially when that supply chain is overseas. But when done right, learning to "manage China" can help a young company iterate quickly and compete on cost. This tutorial will put you in the driver's seat of a project that sources hardware from a manufacturer (played by members of the Particle team).
1:30pm-3:00pm (1h 30m) Building / Manufacturing
Building a drone
Buddy Michini (Airware)
The workshop will be hands-on, and we'll construct and program a demo drone in real-time with the goal of a having a flying system at the end of the 90-minute session!
3:30pm-5:00pm (1h 30m) Design
Hardware without hardware: Making as little as possible while rapidly exploring novel digital product ideas
Mike Kuniavsky (PARC)
We developed an approach that explores the experience of novel digital products while building as little new technology as possible. This allows us to rapidly evaluate potentially transformative product and service ideas with a minimum of development.
9:00am-5:00pm (8h) Technology
Workshop: Design a PCB from start to finish
Matthew Berggren (Supplyframe)
This hands-on workshop looks at the process of building a printed circuit board (PCB) from soup to nuts. We’ll learn basic PCB terminology, how boards are fabricated / assembled, look at the circuit design process, which tools are available and common software concepts. We'll also look at best practices, rules and constraints, standards, and ultimately build a board ready to manufacture.
9:00am-12:30pm (3h 30m) Product Dev
The Gift – designing for the future
Kuan Luo (Etsy)
For the first half of this half-day tutorial, the audience will experience a visualization exercise in which they time travel into the future to explore the impacts of their product. We will then discuss the how-tos to design their hardware/company with the future in mind.
9:00am-5:00pm (8h) Bio
Getting started with synthetic biology
Charles Fracchia (MIT / Harvard Medical School)
Talks and workshops on synthetic biology and hybrid bio-electronics. This includes a synbio 101 lecture, introduction to key works of the field, a hands-on workshop (synbiota) on designing and engineering cells, and an intro to some brand new techs mixing EE (IoT style), CS, and Bio.
12:30pm-1:30pm (1h)
Break: Lunch
7:30am-9:00am (1h 30m)
Break: Coffee Break